Egyptian Retina Journal

CASE REPORT
Year
: 2018  |  Volume : 5  |  Issue : 2  |  Page : 47--49

Central serous chorioretinopathy: A report of two unusual causes


Imran Ahmed Ansari, Ossama Abdelwahed El Haddad 
 Imperial College London Diabetes Centre, Abu Dhabi, UAE

Correspondence Address:
Dr. Imran Ahmed Ansari
Imperial College London Diabetes Centre, Al Khaleej Al Arabi Street, Abu Dhabi
UAE

Abstract

Two cases of central serous chorioretinopathy due to unusual etiology are presented, one after sustaining a head injury following a fall and the other after being treated for allergic conjunctivitis with topical steroids. Both cases showed resolution of their condition and return of their visual acuity to normal on follow-up.



How to cite this article:
Ansari IA, El Haddad OA. Central serous chorioretinopathy: A report of two unusual causes.Egypt Retina J 2018;5:47-49


How to cite this URL:
Ansari IA, El Haddad OA. Central serous chorioretinopathy: A report of two unusual causes. Egypt Retina J [serial online] 2018 [cited 2019 Mar 22 ];5:47-49
Available from: http://www.egyptretinaj.com/text.asp?2018/5/2/47/252538


Full Text



 Introduction



Central serous chorioretinopathy (CSC) is one of the several chorioretinal disorders characterized by serous detachment of the neurosensory retina and/or the retinal pigment epithelium (RPE). CSC is one of the 10 most common diseases of the posterior segment of the eye and a frequent cause of mild-to-moderate visual impairment.[1]

A recent meta-analysis by Liu et al., which included 9839 patients from 17 studies, found the risk factors showing significant association with the occurrence of CSC to be hypertension (odds ratio [OR] = 1.7; 95% confidence interval [CI]: 1.28–2.25), Helicobacter pylori infection (OR = 3.12; 95% CI: 1.81–5.40), steroid usage (OR = 4.29; 95% CI: 2.01–9.15), sleeping disturbance (OR = 1.90; 95% CI: 1.28–1.83), autoimmune disease (OR = 3.44; 95% CI: 1.90–6.26), psychopharmacologic medication use (OR = 2.69; 95% CI: 1.63–4.45), and Type A behavior (OR = 2.53; 95% CI: 1.08–5.96).[2]

 Case Reports



Case 1: Central serous retinopathy following a head injury

A 30-year-old Emirati male presented to the eye clinic with a 3-day history of reduced central vision and metamorphopsia in the right eye.

Is symptoms began 1 day after sustaining a fall which resulted in a head injury and a nasal fracture which was managed conservatively.

Notable history included well-controlled Type 2 diabetes for which the patient was using metformin.

On examination, best-corrected visual acuity was 6/18 in the right eye and 6/6 in the left eye, and anterior segment examination was unremarkable.

Fundoscopy confirmed the presence of mild bilateral nonproliferative diabetic retinopathy, with parafoveal exudate in the right eye.

The right eye also showed a large, circumscribed serous retinal detachment [Figure 1] with a massive volume of subretinal fluid and associated pigment epithelial detachments on ocular coherence tomography (OCT)[Figure 2].{Figure 1}{Figure 2}

The patient was observed and reviewed at 1 month, at which point the visual acuity in the right eye improved to 6/9. A repeat OCT showed a marked improvement in subretinal fluid [Figure 3] which reflected the clinical and subjective findings, namely absence of serous retinal elevation on fundoscopy, mildly troublesome metamorphopsia, and a general improvement in central vision.{Figure 3}

By month 5, the patient reported complete resolution of visual symptoms, the initial exudate had spontaneously resorbed [Figure 4], and the OCT remained free of subretinal fluid.{Figure 4}

At 1-year follow-up, best-corrected vision was maintained at 6/6 in both the eyes, and the OCT remained free of subretinal fluid [Figure 5]. The patient is currently being monitored at regular intervals for diabetic retinopathy screening purposes only.{Figure 5}

Case 2: Central serous retinopathy following topical steroid use

A 53-year-old Emirati female presented to the clinic with a 1-week history of central visual blurring and distortion in the right eye.

She had recently been treated for bilateral allergic conjunctivitis at an external clinic with mast cell stabilizers and topical steroids. Her visual symptoms began 3–4 days after initiation of topical steroids.

There was no other previous ocular history of note. She suffered from Type 2 diabetes which was well controlled with metformin.

On examination, the visual acuity was 6/30 in the right eye and 6/6 in the left eye.

The allergic conjunctivitis had improved, and the anterior segments were unremarkable.

Fundoscopy did not reveal any diabetic retinopathy in either eye; however, a serous retinal detachment was visualized in the right eye, which was confirmed on OCT [Figure 6].{Figure 6}

The topical steroids were stopped and the patient was started on Nevanac 1 mg/ml eye drops four times daily to the right eye for 1 month.

At 1-month follow-up, the patient reported an improvement in central vision, and the visual acuity had improved to 6/7.5, as had the OCT findings with a reduction of central retinal thickness from 426 to 265 microns [Figure 7].{Figure 7}

The patient was counseled with regard to the side effects of topical steroid use and remains under follow-up for diabetic retinopathy screening.

 Discussion



The occurrence of CSC, after a head injury, is very rare with only two reported cases until now[3],[4] where the mechanism may be directly related to the injury, with damage to the choroidal vasculature and subsequent leakage. Associated damage to the overlying RPE may then have allowed a CSC to develop in our patient. From another point of view, such occurrence may be related to the stress associated with the incidence of head trauma, which in turn is a known predisposing factor for the occurrence of CSC.

However, in the case presenting with CSC following topical steroid use, we feel that this is the first case reported with such incidence. A very consistent association has been noted between CSC and exogenous corticosteroid use, most commonly with systemic administration, either intravenous or oral.

Steroids used through other modes, such as intranasal in nasal spray, topical dermal in skin creams, intra-articular, epidural, or periocular, may be associated with CSC,[5] but this phenomenon has never been reported after topical steroid use.

The argument can be that the topical steroid can find its way to the systemic circulation by reaching the nasal mucosa through a patent lacrimal system, however, we would then expect a higher reporting rate of CSC associated with topical steroid use.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Wang M, Munch IC, Hasler PW, Prünte C, Larsen M. Central serous chorioretinopathy. Acta Ophthalmol 2008;86:126-45.
2Liu B, Deng T, Zhang J. Risk factors for central serous chorioretinopathy: A systematic review and meta-analysis. Retina 2016;36:9-19.
3Jackson TE, Sood V, Haigh PM. Central serous chorioretinopathy secondary to trauma. Oman J Ophthalmol 2012;5:51-2.
4Deshpande S, Deshpande M, Dhiware N. Unusual occurrence of central serous retinopathy after head injury. Egypt Retina J 2014;2:111-3.
5Daruich A, Matet A, Dirani A, Bousquet E, Zhao M, Farman N, et al. Central serous chorioretinopathy: Recent findings and new physiopathology hypothesis. Prog Retin Eye Res 2015;48:82-118.